Illinois, 2003Tornadoes and Flash Flooding in Illinois, June 11, 2003
June 11, 2003 · NWS ILX · 12 events in 6 counties and zones
8 tornado, 4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 11, 2:05 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 11, 2:05 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT WED JUN 11 2003
FORECAST CHALLENGE FOCUSES ON PRECIPITATION CHANCES AND AMOUNTS
TONIGHT. FLOOD WATCH WILL CONTINUE IN ITS CURRENT FORM.
SHORTWAVE ENERGY MOVING NORTHEAST THROUGH SOUTHEAST MISSOURI THIS
AFTERNOON WILL BE THE FOCUS FOR HEAVY RAINFALL LATE THIS EVENING AND
OVERNIGHT. THIS WAVE IS FORECAST TO MOVE INTO CENTRAL INDIANA
THUSDAY MORNING...ALLOWING RAINFALL TO END FROM WEST TO EAST EARLY.
UPPER LEVEL DIVERGENCE AND HIGH PRECIPITABLE WATER VALUES (UP TO
2.00) WILL MAXIMIZE ALONG AND SOUTH OF A DANVILLE TO TAYLORVILLE
LINE. SOUTHEAST SECTIONS OF CWA ALSO RECEIVED HEAVIER RAINFALL LAST
NIGHT. SO...CURRENT WATCH OUTLINE LOOK REASONABLE...ALONG AND SOUTH
OF A SHELBY TO EDGAR COUNTY LINE. GFS APPEARS TOO WET WITH QPF
OUTPUT DESPITE HIGH PRECIP WATER VALUES...WENT MORE IN LINE WITH THE
ETA VALUES.
AFTER EARLY MORNING RAINFALL EASTERN SECTIONS...REMAINDER OF THE DAY
THURSDAY APPEARS DRY. MODELS IN GOOD AGREEMENT WITH THIS SCENARIO AS
SURFACE FRONT GETS PULLED INTO SOUTHERN ILLINOIS BEHIND TONIGHT/S
WAVE. NEARLY ZONAL FLOW...HOWEVER...TO KEEP FRONT NEARBY ENOUGH FOR
PRECIPITATION TO RETURN TO FORECAST LATE THU NIGHT.
AS EXPECTED...MODELS ARE STRUGGLING WITH FORECAST AND ESPECIALLY
PRECIPITATION PATTERN WITH ONLY WEAK WAVES IN THE FLOW FOCUSING
PRECIPITATION WITH THE FRONT. ALL MODELS DO AGREE THAT BEST CHANCES
WILL REMAIN FROM CENTRAL MO TO SOUTHERN ILLINOIS EAST ALONG THE OHIO
RIVER VALLEY CLOSER TO THE SYNOPTIC FRONT. NOT ENOUGH OF A SOUTHERN
NUDGE OF HIGH PRESSURE TO COMPLETELY TAKE OUT CHANCES ACROSS
NORTHERN PORTIONS OF CENTRAL ILLINOIS. LATER SHIFTS MAY BE ABLE TO
TAKE CARE OF THIS. FOR NOW...WILL CONTINUE CHANCE POPS FRIDAY
THROUGH SUNDAY NIGHT. NEIGHBORING OFFICES IN GOOD AGREEMENT WITH
THIS SCENARIO. GUIDANCE TEMPS AND LITTLE CHANGES ON OVERALL FLOW
PATTERN SUGGEST HIGHS IN THE LOW TO MID 80S AND LOW IN THE LOW TO
MID 60S OVER MUCH OF THE NEXT 7 DAYS.
PLAHMER
Hazardous weather outlook, Jun 11, 12:22 PM CST, 4 hours 48 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
122 PM CDT WED JUN 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
LISTENING AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL
BE FROM DAMAGING WINDS AND HAIL. HOWEVER...A TORNADO OR TWO IS ALSO
POSSIBLE. THE BEST CHANCE OF SEVERE THUNDERSTORM ACTIVITY WILL BE
THIS AFTERNOON AND INTO THE OVERNIGHT. HEAVY RAINS AND POTENTIAL
FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER MOST
OF THE AREA...ESPECIALLY ALONG AND SOUTH OF I-72.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS
TOMORROW OVER AREAS SOUTH OF I-70. THEN...THUNDERSTORMS WILL BE
POSSIBLE FRIDAY THROUGH MONDAY ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND
EVENING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.
EH
Tornado, De Witt
- When
- June 11, 5:10 PM CST
- Where
- De Witt County, 3 mi SW of Weldon
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.083, -88.783
A tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Sangamon
- When
- June 11, 5:20 PM CST
- Where
- Sangamon County, 4 mi N of Buffalo
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- STORM CHASER
- Coordinates
- 39.900, -89.417
A tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Sangamon
- When
- June 11, 5:22 PM CST
- Where
- Sangamon County, 3 mi N of Illiopolis
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.467, -89.417
A tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, De Witt
- When
- June 11, 5:25 PM CST to 5:26 PM CST
- Where
- De Witt County, 1 mi N of Weldon
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -88.750
A tornado briefly touched down in a field. It blew down a couple of power lines near the intersection of Illinois Route 10 and Illinois Route 48. No injuries were reported.
Tornado, Logan
- When
- June 11, 5:25 PM CST
- Where
- Logan County, 1 mi SW of Mt Pulaski
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.000, -89.300
A tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Macon
- When
- June 11, 5:30 PM CST
- Where
- Macon County, 1 mi NE of Niantic
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.867, -89.150
A tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Logan
- When
- June 11, 5:38 PM CST
- Where
- Logan County, 1 mi SW of Lake Fork
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.950, -89.367
A tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Logan
- When
- June 11, 5:38 PM CST
- Where
- Logan County, 2 mi S of Cornland
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.900, -89.400
A tornado briefly touched down in a field. No damage or injuries were reported.
Flash Flood, Logan
- When
- June 11, 6:15 PM CST to 7:15 PM CST
- Where
- Logan County, Latham
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Very heavy rain fell in a short amount of time. Several rural roads around Latham were flooded due to the heavy rains.
Flash Flood, Vermilion
- When
- June 11, 7:35 PM CST to 8:35 PM CST
- Where
- Vermilion County, Potomac
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Very heavy rain fell in a short amount of time over the northern portions of Vermilion County. U.S. Route 136 was briefly flooded with 6 to 8 inches of water near Potomac.
Flash Flood, Piatt
- When
- June 11, 7:52 PM CST to 8:52 PM CST
- Where
- Piatt County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Very heavy rain fell in a short amount of time countywide. Several rural roads were flooded and a couple were washed out.
Flash Flood, Sangamon
- When
- June 11, 8:02 PM CST to 9:00 PM CST
- Where
- Sangamon County, Springfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Very heavy rain fell in a short amount of time. This caused several streets in Springfield to become flooded, especially underpasses.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, June 11, 20031 death · $5,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, June 11, 2003$110,000 · 2.85 in hail · 87 events
- Flash Flood and Hail in West Virginia, June 11, 2003$3.0 million · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, June 11, 2003$630,000 · 1 in hail · 22 events
- Flash Flooding and Hail in Mississippi, June 11 to 12, 2003$256,000 · 55 kt wind · 35 events
- Flash Flood and Hail in Mississippi, June 11, 2003$222,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Georgia, June 11, 2003$619,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, June 11 to 12, 2003$106,000 · 70 kt wind · 19 events
- Damaging Wind in Alabama, June 11, 2003$250,000 · 65 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, June 11, 2003$33,000 · F0 · 39 events
- Tornadoes and Hail in Nebraska, June 11, 2003$83,000 · F0 · 18 events
- Damaging Wind in Arkansas, June 11, 2003$150,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362951, 5363043, 5363044, 5363045, 5363046, 5363000, 5362950, 5363047, 5363002, 5363003, 5363004, 5363001.